Alert archive / Arizona / Flash Flood Warnings in 2012
Flash Flood Warning 27, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2012, 1:17 AM MST for Coconino County, Arizona. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2012, 1:17 AM MST (08:17 UTC)
- Expired
- Aug 22, 2012, 10:01 AM MST
- In force
- 9 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 123 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
184
WGUS55 KFGZ 220817
FFWFGZ
AZC005-221645-
/O.NEW.KFGZ.FF.W.0027.120822T0817Z-120822T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
117 AM MST WED AUG 22 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...THE PARIA RIVER AND LEES FERRY IN
NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 945 AM MST
* AT 1246 AM MST...THE PARIA RIVER GAUGE NEAR KANAB UTAH REPORTED A
RAPID 2.5 FOOT RISE IN WATER LEVELS WHICH WILL LIKELY PRODUCE FLASH
FLOODING ALONG THE ARIZONA SIDE OF THE PARIA RIVER WHERE THE WATER
WILL EVENTUALLY EMPTY INTO THE COLORADO RIVER AT LEES FERRY.
* BASED ON THE PREVIOUS TWO FLASH FLOOD EVENTS...WE ARE FORECASTING
A 1 TO 2 FOOT FLASH FLOOD REACHING LEES FERRY AROUND 6 TO 8 AM MST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PARIA RIVER.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3700 11189 3700 11184 3695 11169 3691 11160
3686 11158 3685 11160 3693 11171 3697 11185
$$
RB2 follow-up statements
602
WGUS55 KFGZ 221424
FFWFGZ
AZC005-221945-
/O.EXT.KFGZ.FF.W.0027.000000T0000Z-120822T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
724 AM MST WED AUG 22 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...THE PARIA RIVER AND LEES FERRY IN
NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 1245 PM MST
* AT 1246 AM MST...THE PARIA RIVER GAUGE NEAR KANAB UTAH REPORTED A
RAPID 2.5 FOOT PEAK RISE IN WATER LEVELS. AS OF 705 AM MST...THE
KANAB GAUGE WATER LEVELS ARE DECREASING SLOWLY. THIS WILL LIKELY
PRODUCE FLASH FLOODING ALONG THE ARIZONA SIDE OF THE PARIA RIVER
WHERE THE WATER WILL EVENTUALLY EMPTY INTO THE COLORADO RIVER AT
LEES FERRY.
* BASED ON THE PREVIOUS TWO FLASH FLOOD EVENTS...WE ARE CURRENTLY
FORECASTING A 1 TO 3 FOOT FLASH FLOOD REACHING LEES FERRY AROUND
7 TO 9 AM MST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PARIA RIVER.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3700 11189 3700 11184 3695 11169 3691 11160
3686 11158 3685 11160 3693 11171 3697 11185
$$
RB904
WGUS75 KFGZ 221701
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 AM MST WED AUG 22 2012
AZC005-221706-
/O.CAN.KFGZ.FF.W.0027.000000T0000Z-120822T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1001 AM MST WED AUG 22 2012
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
COCONINO COUNTY...
THE FLASH FLOOD WARNING FOR THE PARIA RIVER HAS BEEN CANCELED...AND
A FLOOD ADVISORY...PRODUCT ID PHXFLSFGZ...IS NOW IN EFFECT FOR THE
PARIA RIVER.
AT 950 AM MST RIVER GAGES ALONG THE PARIA RIVER INDICATE THAT THE
LATEST FLOOD WAVE PRODUCED A RISE OF 1.5 FEET AND HAS REACHED THE
END OF THE PARIA RIVER AT THE COLORADO RIVER NEAR LEES FERRY.
ANOTHER FLOOD WAVE IS HEADED DOWN THE PARIA RIVER FROM UTAH AND WILL
REACH THE ARIZONA UTAH BORDER AROUND 10 AM MST...AND WILL REACH THE
COLORADO RIVER BETWEEN 200 PM MST AND 600 PM MST THIS AFTERNOON.
THIS FLOOD WAVE WILL LIKELY PRODUCE A 2 TO 3 FOOT RISE ON THE PARIA
RIVER. ABOVE NORMAL LEVELS ON THE PARIA RIVER CAN BE EXPECTED FOR
THE NEXT FEW DAYS DUE TO RECENT HEAVY RAIN IN THE AREA AND EXPECTED
ADDITIONAL HEAVY RAIN THROUGH THURSDAY.
DO NOT HIKE OR DRIVE INTO FLOODED AREAS. THE WATER DEPTH MAY BE TOO
GREAT TO ALLOW YOU TO CROSS SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3700 11189 3700 11184 3695 11169 3691 11160
3686 11158 3685 11160 3693 11171 3697 11185
$$
DJOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:30 PM MST, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 21, 8:30 PM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 830 PM MST TUE AUG 21 2012 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA WEDNESDAY THROUGH FRIDAY...BRINGING A PERIOD OF INCREASED THUNDERSTORM ACTIVITY. THUNDERSTORM CHANCES WILL DECREASE BY THE WEEKEND AS DRIER AIR MOVES IN FROM THE WEST. && .DISCUSSION...VERY HEAVY THUNDERSTORMS EARLIER THIS AFTERNOON HAVE DIMINISHED INTO LARGE AREAS OF LIGHT RAIN ACROSS NRN AZ THIS EVENING. EXPECT LIGHT RAIN TO CONTINUE OVER MUCH OF NRN AZ FOR SEVERAL MORE HOURS TONIGHT BEFORE DIMINISHING IN THE EARLY MORNING HOURS. && .PREV DISCUSSION (400 PM)...HIGH PRESSURE ALOFT REMAINS CENTERED OVER SOUTHEAST AZ. AS THE RIDGE SHIFTS EASTWARD AND A TROUGH MOVES IN FROM THE WEST WEDNESDAY AND THURSDAY...INCREASED SHEAR INTERACTING WITH A PLUME OF HIGH PWAT OVER NRN AZ WILL PROVIDE FOR STRONGER AND MORE ORGANIZED THUNDERSTORMS. HEAVY RAIN AND HAIL ARE LIKELY WITH SOME OF THESE STORMS. LARGE SCALE LIFT ASSOCIATED WITH THE TROUGH WILL BRING THE POTENTIAL FOR STRONGER THAN TYPICAL NIGHTTIME THUNDERSTORM ACTIVITY WEDNESDAY NIGHT AND THURSDAY NIGHT. HAVE INCLUDED HEAVY RAIN INTENSITY IN THUNDERSTORMS IN GRIDS FOR DAYTIME AND EVENING PERIODS THROUGH THURSDAY. SLIGHTLY DRIER WEST TO NORTHWEST FLOW WILL DEVELOP BEHIND THE TROUGH LATE FRIDAY TO BRING THUNDERSTORM CHANCES DOWN TO 30 TO 40 PERCENT... DECREASING TO 20 TO 40 PERCENT OVER THE WEEKEND. DUE TO THE DRIER CONDITIONS DAYTIME TEMPERATURES WILL RUN ABOVE NORMAL AND NIGHT TEMPERATURES WILL BE COOLER THAN EXPECTED FOR THIS TIME OF YEAR. MOISTURE WILL LIKELY INCREASE AGAIN EARLY NEXT WEEK AS THE RIDGE BUILDS BACK INTO THE SOUTHWEST. && .AVIATION...FOR THE 06Z PACKAGE...AREAS OF LIGHT RAIN WILL CONTINUE THROUGH THE EARLY MORNING HOURS WITH OCNL AREAS MVFR. AFT 18Z... SCT-NMRS SHRA/TSRA WILL REDEVELOP WITH MVFR/IFR LIKELY IN THE STRONGER STORMS. WIND GUSTS OF 40KTS AND HAIL ARE ALSO PSBL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........DB/DJO AVIATION.......DB FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 21, 4:24 AM MST, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 424 AM MST TUE AUG 21 2012 AZZ004>018-037>040-220715- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 424 AM MST TUE AUG 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE HIGHER TERRAIN...AND MOVE INTO THE LOWER ELEVATIONS LATER THIS AFTERNOON AND TONIGHT. THE BEST MOISTURE AND INSTABILITY AND THE GREATEST THREAT FOR LOCALLY HEAVY RAIN EXTENDS FROM THE COCONINO PLATEAU AND MOGOLLON RIM SOUTHWARD. THE PRIMARY THREATS ARE FREQUENT LIGHTNING...HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA FOR THE NEXT SEVERAL DAYS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD WEDNESDAY AND THURSDAY WITH AN INCREASED THREAT OF LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:04 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Aug 22, 3:02 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 28 hr |
| Aug 22, 9:53 AM MST | Areal Flood Advisory | FGZ | Coconino | 12 hr |
| Aug 22, 1:16 PM MST | Areal Flood Advisory | FGZ | Apache | 104 min |
| Aug 22, 3:20 PM MST | Areal Flood Advisory | FGZ | Yavapai | 85 min |
| Aug 22, 4:17 PM MST | Flash Flood Warning | FGZ | Yavapai | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.